Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 71, NWS Columbia, SC

July 3, 2002Chesterfield County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 3, 2002, 4:36 PM EDT for Chesterfield County, South Carolina. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2002, 4:36 PM EDT (20:36 UTC)
Expired
Jul 3, 2002, 5:15 PM EDT
In force
39 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Chesterfield County, SC

The radar

The Columbia radar (KCAE), 134 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 4:45 PM EDTHail 0.75Chesterfield, SCSheriff reported 3/4 inch hail between Chesterfield and Cheraw.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
429 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

421 
WUUS52 KCAE 032036
SVRCAE
SCC025-032115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
436 PM EDT WED JUL 3 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    EASTERN CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 515 PM EDT.

* AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF CHERAW..MOVING SOUTHWEST
  AT 10 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    CHESTERFIELD.

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH AND HAIL 
TO 1.00 INCH.

LAT...LON 3478 7981 3487 8000 3458 8026 3445 8000

AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:30 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 3, 3:30 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
330 PM EDT WED JUL 3 2002

LOW PRESSURE OFF THE NC COAST TO FL WILL CONTINUE WITH HIGH PRESSURE
OVER THE OH/MS RIVER VALLEYS. UPPER TROUGH CROSSING NEW ENGLAND
FRIDAY WITH HIGH PRESSURE BUILDING IN ACROSS SC. AT THE SURFACE,
LEE SIDE TROUGH HOLDS ACROSS SC THROUGH FRIDAY. AIRMASS MODERATELY
UNSTABLE, SO WILL KEEP CHANCE OF AFTERNOON CONVECTION. SEASONABLE
TEMPERATURES.

FOR NEXT WEEK, THE PATTERN DEVELOPS INTO A TROUGH IN THE EAST AND
RIDGE IN THE WEST. TEMPS WILL COOL A LITTLE TO THE UPPER 80S/NEAR 90
WITH LOWS EITHER SIDE OF 70. A CHANCE OF SHOWERS/TSTMS TUESDAY AND
WEDNESDAY.

FCSTID = 10
CAE   71  95  72  95 /  20  40  30  20
AGS   69  94  69  94 /  20  40  30  20
SSC   71  93  71  93 /  20  40  30  20
OGB   71  95  71  94 /  20  40  30  20

.CAE...
GA...NONE.
SC...NONE.

LM

In the hours before

Local storm report, Jul 3, 3:10 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
310 PM EDT WED JUL 03 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

245 PM     10 N LANCASTER            SC   .75 INCH HAIL
07/03/02   LANCASTER                      3/4 INCH HAIL REPORTED BY
                                          SPOTTER

LM
Local storm report, Jul 3, 3:17 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
317 PM EDT WED JUL 03 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

300 PM     PAGELAND                  SC   .75 INCH HAIL
07/03/02   CHESTERFIELD                   REPORTED BY SHERIFFS
                                          DEPARTMENT

LV
Local storm report, Jul 3, 3:41 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
341 PM EDT WED JUL 03 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

310 PM     LANCASTER                 SC   WIND DAMAGE
07/03/02   LANCASTER                      TREES REPORTED DOWN BY
                                          SHERIFFS DEPARTMENT ON
                                          EAST SIDE OF CITY OF
                                          LANCASTER

310 PM     4 S LANCASTER             SC   1.75 INCH HAIL
07/03/02   LANCASTER                      GOLF BALL HAIL REPORTED
                                          BY SHERIFFS DEPARTMENT
                                          NEAR JONES CROSSROADS

LV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 10:28 PM EDTSevere Thunderstorm WarningCAEAiken32 min
Jul 3, 2:48 PM EDTSevere Thunderstorm WarningCAEChesterfield27 min
Jul 3, 3:06 PM EDTSevere Thunderstorm WarningCAELancaster39 min
Jul 3, 4:41 PM EDTSevere Thunderstorm WarningCAEFairfield49 min
Jul 3, 5:25 PM EDTSevere Thunderstorm WarningCAENewberry50 min
Jul 3, 7:16 PM EDTSevere Thunderstorm WarningCAEMcCormick29 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.